Ask Horse Journal: 05/01

Avatar:
Author:
Publish date:
Social count:
0

Melanomas, Cushing’s And Estrus Problems
My 24-year-old gray Thoroughbred mare has Cushing’s, and I was considering Hormonise (December 2000), but I’m not sure if I should.

We tried cyproheptadine, but she turned into a raving lunatic squealing around the field like a stallion. She is on Regumate permanently but has overwhelmed it and, when spring comes, she spends weeks trying to come into heat and is still cycling in some form. She also has melanomas, to complicate things.

Ultrasound showed many plum-sized circles filled with black, which could be cysts or melanomas, on her ovaries. She has foundered twice in the fall when there is no grass because of lack of rain. I have to clip her once a month in the summer, which is not fun.

She is amazing. She doesn’t look like a Cushing’s horse and certainly does not look her age. After the laminitis, she is quite sound and we have been stumped whether to try anything new.

-Dorothy Sexton
North Carolina

Horse Journal Responds:

Your mare is a complicated case. It seems that the major signs leading to a diagnosis of Cushing’s were the repeated bouts of laminitis and a long hair coat. You didn’t mention low energy levels and abnormal fat deposits. Where she gets complicated is the overlap with reproductive abnormalities and a possible influence from the melanomas.

We suspect the fluid-filled structures on her ovaries are cysts rather than melanomas. Women with polycystic ovarian disease responsive to Hormonise/vitex have a similar hormonal profile to some Cushing’s horses with high levels of prolactin.

What is unusual is the magnitude of your mare’s reproductive/behavioral symptoms compared to other horses with Cushing’s syndrome. The Regumate could be influencing the picture (see April 2001). Although it will usually block outward manifestations of estrus, we’ve noted it does make some mares more aggressive and surly. Others, however, act more depressed. Regumate is a progesterone, which will inhibit prolactin release, but the effect requires that estrogen be present as well. The fact she still exhibits estrus behavior suggests that it is. It is possible that the Regumate is helping to partially control Cushing’s manifestations.

Why the mare would become hyperactive and studdish on cyproheptadine is a bit of a puzzle. However, cyproheptadine is an antihistamine. Horses are unpredictable in their reactions to antihistamines and may respond with excitement and agitation. There’s also the possibility that the behavior you saw was a drug reaction or due to the Regumate.

If this mare’s tumor is a high prolactin-secreting type, which it may well be, the cyproheptadine would not be as effective as pergolide or, perhaps, vitex. However, cyproheptadine can decrease circulating testosterone levels in women who have polycystic ovarian disease associated with low LH hormone levels — exactly the opposite of what seems to have happened with your mare.

How the melanomas tie in with the Cushing’s would depend on whether they are related to it secondarily or are an independent problem. Theoretically, a high level of circulating POMCs could trigger melanoma formation. Since both Cushing’s and melanomas are old-age diseases, it is tempting to hypothesize there may be a connection. If they first appeared in the fall, or grow more rapidly in the fall, that would suggest this might be the case.

On the other hand, if the melanomas are an independent problem and are actively secreting melatonin, they could be influencing the course of the Cushing’s. We couldn’t find a research paper that discussed serum melatonin levels in horses with melanomas, so we don’t know if they are associated with increased blood levels of melatonin or not. If they are, the effect would be similar to placing a melatonin implant into a horse, which has recently been done under research conditions.

In otherwise normal mares, elevated melatonin levels produce a drop in prolactin during the spring and summer. If your mare does have a prolactin-secreting pituitary tumor (Cushing’s), and it is responsive to melatonin levels, these would be relatively good times for her if her melanomas are independent and secreting melatonin.

There are several other significant “ifs” in this equation though, including the use of Regumate year round, which could change the sensitivity of the feedback loops. Possible elevated melatonin levels from the melanomas could also be contributing to the cystic ovaries as melatonin has been shown to suppress the level of LH secreted by the brain.

We have thrown out more questions than answers. Hormonise may or may not help her, but we would try it. We would probably stop the Regumate before going on Hormonise as there is no information on how the vitex might interact with other therapies. By all means, discuss this with your veterinarian before making a final decision.

----------

Oats — A Natural Tranquilizer'
Many people say that their horses are calmer on plain oats than on other feeds. This is often believed — but has never proven — to be related to swings in blood sugar caused by such things as the molasses in a sweet-feed mix. We think there may be another reason.

Oats have high natural levels of the alkaloid chemicals gramine and avenine, which are known to have calming effects. The levels are particularly high in young oats, but they are present in all stages of grain maturation. Oat extracts have been used to treat anxiety, insomnia and nicotine withdrawal in people. Horses that appear calmer when fed plain oats may be responding to these chemicals.